Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


HIV and Kidney Disorders
Jan 12, 2001

Hi Dr. Feinberg -- First, thanks for your dedication to this forum, I personally appreciate it. The forum has helped me understand more about my newly-diagnosed condition (HIV--7/99) and learn to ask more informative questions to my own primary doc, which I probably would not have done. Thank you. I'm a healthy WM, 40, on Viracept/Epivir/Zerit for 1.4 years -- (was High VL 260K/CD4 -- 850 -- Now, VL undetectable at 400 level test/CD 1,200).. Great recent blood tests) It may be too soon to ask this question.. but, last week I started to develop symptoms of having a kidney stone.. sharp and dull continuous pains in area below my low rib cage. Went to the doc 4 days later.. found blood in the urine.. he thought it was a kidney stone.. Went today to get a spiral MRI or something.. 75 slices of my my abdominal area and kidney.. NO KIDNEY STONE!!! Should I be happy?? Kind of don't know what to do now.. Guess, I'll get a call from my doc referring me to a urologist or something... But, I did get concerned, because I came home and started looking on the net for kidney disorders (other than kidney stones).. I had such the classic symptoms.. my father had them when he was 40something.. I'm just afraid that I may be getting some kind of kidney disorder/disease.. from the medications and stuff. Can you give me any advice on this situation.. I was just kind of hoping to have a stone to get rid of.. but nothing there.. so now I don't know what to do.. the pain is still there.. and stuff.. and just wondering if you knew of any conditions.. my classic symptoms are pain in the back, blood in the urine (can't see it, but was found).. Do you know of what I should do.. or be concerned of..

Response from Dr. Feinberg

Kidney stones can be caused by many different things. As far as HIV meds go, only indinavir (Crixivan) is known to do this, and it happens because the drug can form microscopic crystals in the kidney that act as a kind of magnet for other particles to stick to and then be large enough to be a stone. Another cause is inherited, and since your father had kidney stones at about the same age, and since you are not on indinavir, your tendency to form stones is related to that, not to your HIV meds. Sometimes stones are too small to be picked up on scans, etc. That doesn't mean that they aren't there or don't hurt like the dickens. You may want to ask your doctor for a urine strainer so that if/when you pass this stone you can save it for chemical analysis. Some kinds of stones can be avoided or minimized by changes in your diet. Some stones can be shattered with sound waves (lithotripsy) if they don't pass on their own. Drink LOTS of water. Cranberry juice and other acidic drinks are also helpful. If your kidneys are continually flushed with adequate volumes of water that will both help the stone to pass and will help prevent the formation of new stones.


Previous
What is Viral Load?
Next
TestedAtTwoMonths

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement